Facebook Pixel

Taking 50 mg of pristiq - should I ask about upping it or switch?

By April 16, 2009 - 9:40am
Rate This

My doc switched me from Lexapro to Pristiq in December. I take 50 mg in the morning (although I don't always take it at the same time). I have been feeling very sad and teary again. I am overweight at the moment - do you think I may need a higher dosage? Maybe the product doesn't work for me?

Add a Comment9 Comments

EmpowHER Guest

yes, talk to your Dr. 50mg my not be enough for you. I was still feeling the effects of depression on 5omg of Pristiq, (when changing over from Prozac), then my dose was upped to 100mg- I felt like a new person and my 'old self' that I had not seen for a long long time.

April 19, 2010 - 2:21am

Thanks so much all - I now take 100mg daily and feel much better. It seems like the 50mg dosage just wasn't high enough for me. The next step for me is going to be finding another therapist, as I agree it's important.

July 12, 2009 - 12:10pm
EmpowHER Guest
Anonymous (reply to Razldazlrr)

have been taking 50mgs. of Pristiq for 4 weeks, and I don't feel right yet......that energy isn't there, and I have periods of blahness and anxiety still.......do u recall feeling that way at 4 weeks only to learn months later that 100mgs was your answer???? How quickly did u feel better on the 100 mgs. of Pristiq.....I am desperate!!!!!!!!

November 17, 2009 - 9:11am
(reply to Anonymous)

You probably want to talk with your doctor, and ask what you should be expecting in your specific situation.

It is wonderful to "use" other women's stories as helpful resources and guides, but if you are "desperate" as you say and sound, then one woman's experience with medication will not be the answer to your specific question.

With that being said, the woman who posted the initial question was on 50mgs from December to mid-April, before writing to ask if she should still be feeling awful.

Diane (an EmpowHer Moderator) said that this was plenty of time to try out the medication and dosage; in fact, she said that, "most anti-depressants are at their full strength in our bodies within a few weeks."

The original person then posted in July that the 100mgs were helping her; we're not sure how much time passed between April to July that she switched dosage, but at least there is a 3 month window to work with for our knowledge.

You may want to talk with your doctor, and ask what your specific timeline should be, since it has been 4 weeks. Does s/he want you to wait 6 weeks, or is 4 weeks long-enough to know that your depression and anxiety are not well-treated at this point?

Also, please read Diane's other points regarding seeking medication and therapy combined, as well as reducing/omitting the use of alcohol, and other helpful information that can have an impact on your medication.

Let us know what your doctor says, as this could be helpful information for other women to know...how long do you have to wait for a particular medicine/dosage to "kick in"? 2 weeks? 4 weeks? 2 months?

November 17, 2009 - 2:14pm
(reply to Razldazlrr)

Great! Thanks for letting us know. How long did it take you to feel much better with the higher dose?

The APA (American Psychological Association) also has a "Find a Therapist" page based on your zip code: http://locator.apa.org/

They also offer information on how to choose a therapist: http://www.apahelpcenter.org/articles/article.php?id=51

Lastly, Psychology Today was provided to you as a resource for locating a therapist, and also provides information on how to choose a therapist: http://www.psychologytoday.com/

Best wishes, and please keep us updated on your progress!

July 12, 2009 - 1:10pm
EmpowHER Guest

is it ok to take two 50mg tablets at once or do i have two take one 100mg tablet, the reason is i have a lot of 50mg tablets.

July 12, 2009 - 5:30am
(reply to Anonymous)

This is a question best answered by your doctor of pharmacist, regarding the dose that you should be taking. They can re-write the prescription with clear instructions to take either 1 or 2 of the 50mg tablets per day, and may tell you to take them at the same time or two separate daily doses---only your prescribing doctor can tell you how to take your prescription most effectively.

July 12, 2009 - 6:47am

Hello Razldzlrr,

Diane P gave an excellent answer above. I don't have much to add. I agree that talking to your doctor is important because your depression is not well treated at the moment.

I have two suggestions. First of all, no matter what antidepressant you take, psychotherapy is very helpful. I believe (and research shows) that in most cases, psychotherapy plus medication is superior treatment for psychiatric disorders than either modality alone. One way to find a therapist in your area that matches your needs is the "Psychology Today" website.

My other suggestion is to take a higher dose of Pristiq for a period of about a month (or longer if your doctor prefers). This will give you time to see if this medication works for you (in terms of effectiveness and lack of side effects). If you do not have significant relief of depressive symptoms after that, most likely your doctor should have you taper and stop Pristiq while trying something else. Although Pristiq is advertised as working for most people at the 50 mg daily dose, some people need to take 100 mg per day to see positive effects.

Good luck. Take care of yourself!
Tanya Feinberg, M.D.

April 17, 2009 - 12:08pm

Hi, Razldazlrr,

First of all, I'm so sorry you're feeling this way. You are right to inquire about whether you are on the correct dosage or the correct medicine for you -- we are all different in how we react to various anti-depressant medicines, and we have to sometimes work at it until we find what's working for us.

You should definitely not be feeling teary and sad all the time. That's a sign that the medicine is not working for you in some way. I would absolutely recommend that you call your doctor and let her or him know about how you're doing, and ask for some sort of change (either an increase or a different medicine).

If you have been taking 50 mg of Pristiq since December, that's been more than enough time for you to know how you react to it. Most anti-depressants are at their full strength in our bodies within a few weeks.

Did the Lexapro work for you? Or did it work for you and then stop working after a while? Can you tell me why the switch to Pristiq?

And have you had any other major changes in your life since December? Life changes, moves, extra stress, or other medication changes?

Do you drink alcohol at all? Even a glass of wine at night can affect the way some medications work in your body.

And may I ask how old you are? Sometimes medications affect people differently when they are either younger (late teens and early 20s) or older (40s and up) who are having changes in their hormonal levels.

Depression is tough. I have dealt with it myself, as well as medication changes. I know that on some days it's all you can do just to function. Please realize that that is the depression, not you.

Do call your doctor and make an appointment. From what you say, it sounds like this may not be working for you. There are many good medicines available and you absolutely should see if there are better options for you. And write back and let us know what happens, OK?

April 16, 2009 - 10:33am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.



Get Email Updates

Related Checklists

Depression Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!